Hyperosmolar Hyperglycemic Nonketotic Syndrome

QUESTION: What is hyperosmolar hyperglycemic nonketotic syndrome?


ANSWER: Hi there,

In purpose to understand what hyperosmolar hyperglycemic nonketotic syndrome (HHNS) is, you have to know few things first:

1. The glucose is osmotic agent, which means that it has the ability to attract water.

2. When there is a lot of glucose in your blood, the organism tries to get rid of it by urine or by sweating.

3. Hyperosmolar stands for higher concentration than normal.

4. Hyperglycemic means that the blood glucose is very high during this syndrome.

5. The word “Nonketotic” means that your organism is not able to produce any more ketone bodies, which are providing energy for the organism, except for the brain.

So, when the blood glucose concentration of your organism is very high, certain centers in the brain detect this.

Of course, higher than normal blood glucose level is not something normal, which means that the organism has to get rid of it.

Because of this, most of the glucose molecules are directed to the kidney, from where they are going to be excreted.

However, the glucose molecules are attracting water, which means that you are going to lose not only the glucose, but even plenty of water.

Furthermore, the lack of water leads to higher blood concentration- hyper osmolality. Generally, when you blood is concentrated, you will experience thirst and you will start drinking a lot of water, in purpose to compensate the lack of water in your organism.

However, the water, which you are drinking, will be excreted with the urine again. But in this case, you are going to lose not only water and glucose, but even important minerals like potassium, chloride and others.

These changes are destroying the metabolism of your body, which will end in a bad way, if the cause of this condition stays untreated.

So, in purpose to avoid this condition you have to maintain your blood glucose level within the normal ranges.

Besides this, if any severe changes in the blood glucose level are observed during the last 4-5 days, please talk to your doctor.

In addition, you have to know that generally this syndrome develops when the blood glucose level is higher than 500mg/dl and you are maintaining this level for a week or two.

So, if you are not able to reduce your blood glucose level by yourself, contact your doctor immediately, he/she will know what to do.

Hope it helped!

Dr.Alba

Click here to post comments or follow up

Ask the Doctor now? Simply click here to return to Complications from diabetes.

Explore More...